Hail, Sampson
- When
- June 11, 4:15 PM EST
- Where
- Sampson County, 0.56 mi W of Newton Grove
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.250, -78.360
Storms initiated along a nearly stationary boundary across southern sections of the piedmont and coastal plain regions with additional development along a well defined outflow boundary. The severe storms produced strong damaging winds and large hail up to the size of golf ball.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Storms initiated along a nearly stationary boundary across southern sections of the piedmont and coastal plain regions with additional development along a well defined outflow boundary. The severe storms produced strong damaging winds and large hail up to the size of golf ball.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 11, 3:50 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 450 PM EDT WED JUN 11 2008 .SYNOPSIS...A SURFACE TROUGH OVER THE PIEDMONT WILL DRIFT SOUTHEAST INTO THE SOUTHERN SECTIONS OF NC THIS AFTERNOON... WHILE SURFACE HIGH PRESSURE WILL NOSE INTO OUR REGION FROM THE NORTHEAST LATER THIS EVENING INTO THURSDAY. MID AND UPPER LEVEL RIDGING WILL THEN BUILD OVERHEAD THROUGH THE END OF THE WEEK. && .NEAR TERM /THROUGH THURSDAY/... AS OF 450 PM... CONVECTION HAS BEGUN TO BLOSSOM OVER THE SOUTHERN PIEDMONT AND SANDHILLS THIS AFTERNOON ALONG THE ZONE OF BEST LOW LEVEL CONVERGENCE IN ASSOCIATION WITH THE SFC TROUGH. LATEST SPC MESOANALYSIS SHOWS MIXED LAYER CAPES OF 2500-3000 J/KG. COMBINE THIS WITH LOW LEVEL LAPSE RATES OF 8.5-9 C/KM AND THERE IS THE POTENTIAL FOR LOCALIZED SEVERE DOWNBURST WINDS. HEAVY RAIN IS ALSO A THREAT GIVEN THE MEAN 850-300 MB WIND IS ONLY 5 KT. CURRENT HWO HANDLES THIS WELL. UPDATED THE FORECAST TO MENTION SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE SOUTH...TAPERING OFF TO ISOLATED IN THE NW PIEDMONT... WITH NO POPS IN THE NORTHEAST COASTAL PLAIN GIVEN THE SURGE OF UPPER 50 DEWPOINTS. THERE IS ALSO CONCERN REGARDING THE SMOKE PLUME ORIGINATING FROM THE FIRE STILL BURNING IN EASTERN NORTH CAROLINA. WITH EASTERLY FLOW BECOMING ESTABLISHED...THERE WILL BE AT LEAST SOME IMPACT FROM THIS PLUME. LATEST HYSPLIT MODEL RUN SHOWS THE SMOKE PLUME REACHING THE RALEIGH METRO LATER THIS EVENING. ASIDE FROM THE UNPLEASANT SMELL... THERE IS THE POTENTIAL FOR REDUCTIONS IN VISIBILITY. IT IS DISCONCERTING TO SEE VISIBILITIES OF LESS THAN 2 MILES AT GREENVILLE ALREADY OCCURRING. UPDATED THE GRIDS TO MENTION PATCHY SMOKE...FIRST EAST OF I-95 THROUGH EARLY THIS EVENING... AND THEN SPREADING IT INTO THE TRIANGLE LATE TONIGHT. LOWS TONIGHT UPPER 60S TO AROUND 70. LOW LEVEL DRYNESS WILL AGAIN WORK AGAINST CONVECTION THURSDAY. CONDITIONS LOOK SIMILAR TO TODAY WITH SOME INSTABILITY... AND WEAK CONVERGENCE IN THE WEST. RAIN CHANCES WILL AGAIN BE QUITE SMALL MAINLY MID TO LATE AFTERNOON. THE COOLEST DAY IN SOME TIME THURSDAY WITH HIGH TEMPERATURES ONLY FIVE DEGREES ABOVE NORMAL...NEAR 90. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... AS OF 145 PM TUESDAY... THURSDAY NIGHT THROUGH FRIDAY NIGHT: A HIGH AMPLITUDE MID LEVEL RIDGE... 590 DECAMETERS AT H5 CENTERED OVER NC... WILL AMPLIFY ALONG THE EAST COAST DURING THIS PERIOD. MEANWHILE... HIGH PRESSURE AT THE SURFACE WILL NOSE SOUTHWESTWARD INTO OUR REGION FROM OFF THE MID ATLANTIC COAST. CLOUDS MAY BE MORE PREVALENT IN THE WESTERN THIRD OF OUR FORECAST AREA THURSDAY NIGHT... WHERE LOW-MID LEVEL FLOW WILL BE SOUTHEASTERLY ON THE BACK SIDE OF THE H7 ANTICYCLONE. THESE CLOUDS COULD SERVE TO HOLD LOW TEMPERATURES IN THE UPPER 60S IN THE WEST AND SOUTHWEST... RANGING TO LOWER/MIDDLE 60S IN THE COASTAL PLAIN (WHERE THE PROXIMITY OF THE SURFACE HIGH SHOULD ALLOW WINDS TO GO CALM UNDER MOSTLY CLEAR SKIES). AS AN ASIDE... THE HYSPLIT RUN OFF BOTH THE 12 NAM/WRF AND GFS MAINTAIN OVER CENTRAL NC THE SMOKE PLUME FROM THE LARGE EVANS ROAD FIRE IN EASTERN NC... EVEN INTO THURSDAY NIGHT. THIS SMOKE SHOULD LOWER WITH THE ONSET OF NOCTURNAL COOLING AND ASSOCIATED INVERSION... AND COULD REDUCE VISIBILITIES AND CAUSE A CONTINUED SMELL OF SMOKE IN THE AIR... ESPECIALLY IN THE COASTAL PLAIN. THERE MAY BE A FEW SHOWERS OR STORMS INVOF UPSLOPE AREAS FROM CHARLOTTE TO HICKORY FRIDAY AFTERNOON... ALONG THE AXIS OF A LOW LEVEL THETA-E RIDGE AND WHERE SUBSIDENCE WARMING IS LESS PREVALENT ON THE WEST SIDE OF THE AMPLIFYING MID LEVEL RIDGE. HOWEVER... WARM AND DRY MID-LEVELS (AND RESULTANT WEAK MID-LEVEL (H85-5) LAPSE RATES (5.5 C/KM)) BENEATH AND EAST OF THE OVERHEAD RIDGE AXIS... AND AN ABSENCE OF ANY DISCERNIBLE FORCING MECHANISMS... SHOULD SUPPRESS DEEP MOIST CONVECTION OVER OUR FORECAST AREA. PARTLY TO MOSTLY SUNNY... WITH HIGHS 89 TO 92. SATURDAY: THE DEEP LAYER CLOSED LOW CURRENTLY OVER THE NORTHWEST CONUS IS FORECAST TO LIFT NORTHEASTWARD INTO CENTRAL CANADA BY SATURDAY. THE TRAILING MID LEVEL TROUGH (WELL TO OUR NW) WILL PROPEL A SLOW MOVING SURFACE COLD FRONT TOWARD THE APPALACHIANS LATE SATURDAY AFTERNOON. EXPECT A FEW SHOWERS OR STORMS TO DEVELOP IN A PRE- FRONTAL LEE TROUGH OVER THE FOOTHILLS... WHICH MAY THEN PROPAGATE EASTWARD INTO THE WESTERN PIEDMONT LATE SATURDAY. DRY ELSEWHERE... AS ANY SEA BREEZE CONVECTION SHOULD BE VERY ISOLATED. TEMPERATURES SHOULD CLIMB A DEGREE OR TWO WARMER RELATIVE TO FRIDAY... AS SOUTHWEST SURFACE FLOW DEVELOPS OVER THE REGION. HIGHS GENERALLY 90 TO 94 UNDER MOSTLY SUNNY SKIES... LIKELY THE WARMEST OF THE NEXT SEVEN DAYS. -MWS && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 215 PM TUESDAY... SATURDAY NIGHT AND SUNDAY: THE SURFACE TO H85 FRONT IS FORECAST TO MOVE INTO CENTRAL NC LATER SATURDAY NIGHT AND DIFFUSE OVER OUR AREA SUNDAY. THIS MAY SUPPORT AN ISOLATED SHOWER OR STORM OVERNIGHT... BUT UNFAVORABLE DIURNAL TIMING SHOULD LIMIT COVERAGE. LOWS IN THE MID 60S NW TO AROUND 70 SE. A BETTER CHANCE OF CONVECTION WILL EXIST WITH THE APPROACH OF A SECONDARY SHORTWAVE TROUGH ALOFT SUNDAY AFTERNOON... ESPECIALLY OVER THE SOUTHEASTERN HALF OF THE CWA IF MODELS ARE CORRECT IN THEIR PLACEMENT OF THE DIFFUSING BOUNDARY AND LINGERING CONVERGENCE THERE. A 10 TO 15 METER DROP IN LOW LEVEL THICKNESSES FROM SATURDAY (MOST NOTABLE FROM THE TRIANGLE NORTHWESTWARD) AND A HIGHER PROBABILITY OF CLOUDS AND PRECIPITATION SHOULD RESULT IN HIGHS 3 TO 5 DEGREES COOLER THAN SATURDAY... GENERALLY 87 TO 91 DEGREES. SUNDAY NIGHT AND MONDAY: BROAD SURFACE TROUGHING LINGERS OVER OUR REGION SUNDAY NIGHT THROUGH MONDAY... WHILE MID/UPPER HEIGHTS AND TEMPERATURES DECREASE OVER OUR REGION IN ASSOCIATION WITH A NEGATIVE HEIGHT ANOMALY CENTERED SOUTH OF HUDSON BAY. THIS MAY PROMOTE A DIURNAL THUNDERSTORM OR TWO MONDAY AFTERNOON. LOWS 65 TO 70. HIGHS AROUND 90. MONDAY NIGHT THROUGH WEDNESDAY: ANOTHER COLD FRONT... PROPELLED BY A NORTHERN STREAM SHORTWAVE ROTATING AROUND THE BASE OF THE AFOREMENTIONED NEGATIVE HEIGHT ANOMALY... IS FORECAST TO MOVE ACROSS CENTRAL NC MONDAY NIGHT OR TUESDAY. THE TIMING OF THE FRONTAL PASSAGE WILL ULTIMATELY DETERMINE PRECIPITATION CHANCES AND POSSIBLE SEVERE POTENTIAL... GREATEST IF THE FRONT AND ATTENDANT UPPER FORCING ARRIVE NEAR PEAK HEATING TUESDAY. REGARDLESS... NOTICEABLY COOLER AND LESS HUMID AIR IS EXPECTED TO MOVE INTO OUR REGION BEHIND THE FRONT BY TUESDAY NIGHT AND WEDNESDAY. LOW TEMPERATURES 65 TO 70 TUESDAY MORNING... WITH LOWER TO MIDDLE 60S POSSIBLE BY WEDNESDAY MORNING. HIGHS 85 TO 90 TUESDAY... THEN MIDDLE 80S WEDNESDAY. -MWS && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... AS OF 200 PM WEDNESDAY... STILL A CHANCE FOR ISOLATED CONVECTION LATE AFTERNOON AND EVENING... MAINLY SOUTH AND WEST. TINY CHANCES FOR A SHOWER MAINLY WEST PAST MIDNIGHT TONIGHT. SMOKE FROM THE FIRE WEST OF MANTEO MAY IMPACT AREAS EAST OF INTERSTATE 95 AND THE DEVELOPMENT OF LOW STRATUS TONIGHT NOT OUT OF THE QUESTION THOUGH FOR NOW IT IS EXPECTED EAST OF KRWI AND KFAY. SCATTERED CUMULUS OUTSIDE ANY ISOLATED CONVECTION OVERNIGHT AND THESE WILL PERSIST OR REDEVELOP AFTER SUNRISE THURSDAY. ANY RAIN CHANCE AFTER SUNRISE THURSDAY SHOULD BE TINY AND BEYOND THE CURRENT TAF PERIOD. GENERALLY VFR CEILINGS AND VISIBILITIES EXPECTED THURSDAY AFTERNOON THROUGH MIDNIGHT SATURDAY NIGHT. LATE SATURDAY NIGHT INTO SUNDAY MAY BE THE BEST CHANCE MVFR CEILINGS AND VISIBILITIES IN SHOWERS OR THUNDERSTORMS SINCE EARLY JUNE. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DJF NEAR TERM...JFB/RLH SHORT TERM...MWS LONG TERM...MWS AVIATION...RLH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 423 AM EDT WED JUN 11 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-120900- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 423 AM EDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A MOIST AND MODERATELY UNSTABLE AIR MASS WILL SUPPORT THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON THROUGH THE EARLY EVENING HOURS. WHILE WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED...A FEW STRONG OR BRIEFLY SEVERE STORMS MAY OCCUR...PRODUCING ISOLATED DAMAGING WIND GUSTS AND OR HAIL TO THE SIZE OF NICKELS. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY WIND GUSTS UP TO 40 MPH...FREQUENT LIGHTNING STRIKES AND VERY HEAVY DOWNPOURS. SINCE THE WINDS ALOFT ARE FAIRLY LIGHT...THE STORMS WILL NOT MOVE VERY FAST. THIS MAY LEAD TO BRIEF FLOODING OF STREETS AND POOR DRAINAGE AREAS WHERE THE STRONGER STORMS OCCUR. FINALLY...HIGH TEMPERATURES THIS AFTERNOON ARE EXPECTED TO REACH THE LOWER AND MIDDLE 90S...A FEW DEGREES COOLER COMPARED TO THE PAST FEW DAYS. THESE HOT TEMPERATURES COMBINED WITH THE HUMIDITY WILL YIELD HEAT INDEX VALUES CLOSE TO 100 DEGREES ACROSS THE SOUTHERN PIEDMONT...SANDHILLS AND THE SOUTHERN COASTAL PLAIN. DUE TO THE PROLONG HEAT WAVE WE HAVE BEEN EXPERIENCING...YOUR BODYS ABILITY TO COMBAT THE AFFECTS OF THE INTENSE HEAT MAY HAVE BEEN WEAKENED. YOU SHOULD CONTINUE TO PRACTICE METHODS TO PREVENT YOUR BODY FROM OVERHEATING SUCH AS STAY OUT OF THE SUNSHINE AS MUCH AS POSSIBLE...DRINKING PLENTY OF FLUIDS...AND SPEND AS MUCH TIME AS POSSIBLE IN AN AIR CONDITIONED BUILDING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THE STORMS THIS AFTERNOON AND THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 430 PM EDT WED JUN 11 2008 NCZ042-078-089-112130- JOHNSTON-SAMPSON-WAYNE- 430 PM EDT WED JUN 11 2008 ...SCATTERED THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...WAYNE AND SAMPSON COUNTIES THROUGH 530 PM EDT... AT 430 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS OVER SOUTHERN WAYNE AND NORTHERN SAMPSON COUNTIES...MOVING WEST AT 6 MPH. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. IF YOU SEE LIGHTNING OR HEAR THUNDER IN A STORM APPROACHING YOU...TAKE SHELTER IMMEDIATELY. SECONDS MAY SAVE YOUR LIFE. 23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 440 PM EDT WED JUN 11 2008 NCZ074-112145- MONTGOMERY- 440 PM EDT WED JUN 11 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS MONTGOMERY COUNTY THROUGH 545 PM EDT... AT 440 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER PEKIN...OR ABOUT 8 MILES SOUTHEAST OF TROY...MOVING WEST AT 9 MPH. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. RWH
The Raleigh/Durham radar (KRAX), 48 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
5 hail, 4 thunderstorm wind. Local standard time, as filed.
Trees were blown down on a power line just south of Newton Grove.
Penny size hail was relayed to County Sheriff from an off-duty fireman.
Numerous trees were blown down across the Laurinburg area. Some of the trees fell down onto power lines, resulting in widespread power outages.
Scotland County 911 reported that power lines and oak trees were downed all across the southern portion of the county.
One tree was reported blown down across Sam Narron Road. The fire department had to be called out to cut up and remove the tree from the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93568, 93573, 93569, 93570, 93571, 93574, 93572, 93575, 93576.